Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Raleigh, NC

July 16, 2009Montgomery County, Moore County, Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 16, 2009, 1:26 PM EDT for Montgomery County, Moore County, Richmond County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 1:26 PM EDT (17:26 UTC)
Expired
Jul 16, 2009, 2:15 PM EDT
In force
49 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Montgomery County, NC, Moore County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 132 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:40 PM EDTTSTM WND DMG1 N Ellerbe, NCA TREE WAS REPORTED DOWN AT THE INTERSECTION OF US-220 AND HWY-73. OTHER NUMEROUS TREES REPORTED DOWN ACROSS ELLERBE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 161726
SVRRAH
NCC123-125-153-161815-
/O.NEW.KRAH.SV.W.0166.090716T1726Z-090716T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
126 PM EDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 215 PM EDT

* AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COVINGTON...OR 13 MILES NORTHWEST OF
  ROCKINGHAM...MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELLERBE...
  NORMAN...
  DERBY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
CLOUD TO GROUND LIGHTNING IS DEADLY SO SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES WILL
PROVIDE GOOD SHELTER.

&&

LAT...LON 3501 7989 3505 7988 3507 7991 3511 7991
      3512 7995 3520 7996 3534 7942 3507 7942
      3504 7946 3499 7956 3499 7988
TIME...MOT...LOC 1727Z 268DEG 12KT 3512 7985

$$

BLAES
1 follow-up statement
000 
WWUS52 KRAH 161747
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT THU JUL 16 2009

NCC123-125-153-161815-
/O.CON.KRAH.SV.W.0166.000000T0000Z-090716T1815Z/
MONTGOMERY NC-MOORE NC-RICHMOND NC-
147 PM EDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHERN RICHMOND...SOUTH CENTRAL MOORE AND SOUTHEASTERN
MONTGOMERY COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ELLERBE...OR 13 MILES NORTH OF ROCKINGHAM...MOVING EAST AT 15 MPH.

DAMAGING WINDS OF...58 MPH...AND GREATER ARE LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... NORMAN...TAYLORTOWN...
SEVEN LAKES...PINEHURST...PINEBLUFF...HOFFMAN...FOXFIRE AND DERBY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY IF NO SHELTER IS AVAILABLE...TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3505 7983 3508 7989 3512 7988 3519 7985
      3534 7942 3507 7942 3504 7946 3499 7956
TIME...MOT...LOC 1747Z 268DEG 12KT 3512 7977

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:25 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 16, 1:25 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT THU JUL 16 2009

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE WILL STRENGTHEN OVER NC TODAY.
MEANWHILE... A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND STALL
OVER VA TONIGHT. A WAVE OF LOW PRESSURE WILL TRACK ALONG THE STALLED
FRONT ON FRIDAY. BENEATH A SHARPENING AND UNSEASONABLY STRONG UPPER
LEVEL TROUGH... THE FRONT WILL THEN MOVE SLOWLY EASTWARD ACROSS NC
FRIDAY NIGHT AND SATURDAY... AND STALL ALONG THE COAST THROUGH EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1039 AM THURSDAY...

BASED ON MESO ANALYSIS AND SATELLITE/RADAR TRENDS...HAVE MADE MINOR
ADJUSTMENTS TO THE FORECAST THROUGH THIS EVENING. HAVE INCREASED
POPS ACROSS THE SOUTH AND SOUTHEAST...AND HAVE LOWERED MAX TEMPS A
COUPLE OF DEGREES IN THE NW.

12Z SOUNDINGS DEPICT PRECIPITABLE WATER VALUES BETWEEN 1.75 TO 1.9
INCHES...SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. WATER VAPOR
IMAGERY AND UPPER AIR ANALYSIS SUGGEST A COMPACT MID LEVEL
CIRCULATION CENTER OVER NORTHERN GA DRIFTING E-NE. 850MB TROUGH HAS
CROSSES MOST OF THE PIEDMONT WHILE A 700MB TROUGH WAS ANALYZED ALONG
THE SOUTHERN APPALACHIANS. MESO ANALYSIS DEPICTS MODERATE MOISTURE
INFLUX AND INSTABILITY PLUS LOW LEVEL CONVERGENCE OVER THE SOUTHERN
COUNTIES. FINALLY SATELLITE DEPICTS MUCH OF THE NW PIEDMONT SHROUDED
IN MID/UPPER LEVEL CLOUDS WHILE AREAS OF THE SOUTHERN
PIEDMONT...SANDHILLS AND COASTAL PLAIN RECEIVING STRONG INSOLATION.

EXPECT AIR SOUTHERN AND EASTERN AREAS TO CONTINUES TO DESTABILIZE
THROUGH EARLY AFTERNOON. MODELS DEPICTS LOW LEVEL CONFLUENCE ZONE TO
DRIFT SLOWLY EAST WHILE MID LEVEL CIRCULATION DRIFT ALONG SC
BIRDER THIS AFTERNOON. APPROACH OF MID LEVEL SYSTEM IN AXIS OF BEST
MOISTURE AND INSTABILITY SHOULD TRIGGER SCATTERED THUNDERSTORMS BY
16-17Z OVER THE SOUTHERN PIEDMONT...SPREADING INTO THE EASTERN
PIEDMONT AND SANDHILLS BETWEEN 18-20Z. ADVECTION OF SLIGHTLY DRIER
AIR BEHIND THE PASSAGE OF 850-700MB TROUGH MAY ENHANCE THE
DOWNDRAFTS... LEADING TO A FEW STRONG/SEVERE DOWNBURSTS THIS
AFTERNOON. THIS POTENTIAL LOOKS BEST IN THE SANDHILLS AND SOUTHERN
COASTAL PLAIN.

ACROSS THE NORTH ...KINEMATICS AND AVAILABLE POTENTIAL ENERGY NOT
AS SIGNIFICANT COMPARED TO THE SOUTHERN COUNTIES. HOWEVER LOW LEVEL
ADVECTION OF MOISTURE AND INSTABILITY WILL SUPPORT SCATTERED
CONVECTION ESPECIALLY FROM RALEIGH EAST INTO THE NORTHERN COASTAL
PLAIN.

MAX TEMPS THIS AFTERNOON DEPENDENT UPON CLOUD COVERAGE. HAVE
ADJUSTED THE NW PIEDMONT DOWN A COUPLE OF DEGREES VEIL OF MID/HIGH
LEVEL CLOUDS RATHER OPAQUE OVER THE REGION AT THIS TIME AND SHOULD
REMAIN THAT WAY THROUGH 18Z. LOW LEVEL THICKNESSES VERIFIED 5M
WARMER THAN PREDICTED BY THE MODELS...IF THIS ERROR PERSIST THIS
AFTERNOON...MAY SEE TEMPS NEAR 95 DEGREES OCCUR OVER THE SANDHILLS
AND SOUTHERN COASTAL PLAIN.-WSS

TONIGHT...CONVECTIVE COVERAGE AND INTENSITY SHOULD WANE OVERNIGHT
(BEFORE RAMPING BACK UP EARLY FRIDAY MORNING AHEAD OF A MORE
SIGNIFICANT LOWER TO MID LEVEL S/W TROUGH AND DEVELOPING SURFACE
FRONTAL WAVE)... SINCE THE SURFACE COLD FRONT IS FORECAST TO STALL
OVER VA AND INSTABILITY LESSENS WITH NOCTURNAL COOLING. OVERNIGHT
LOWS 70 TO 75 DEGREES. -MWS

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 315 AM THURSDAY...

UPPER LOW CURRENTLY JUST NORTH OF THE CANADA/MINNESOTA BORDER IS
EXPECTED TO PUSH SE/RD OVER THE GREAT LAKES BY FRIDAY MORNING...AS
A POTENT SHORTWAVE DIGS SOUTH THROUGH THE MIDWEST.  AT THE
SURFACE... A SURFACE BOUNDARY SHOULD BE STALLED ENE TO WSW
SOMEWHERE JUST NORTH OF THE NC/VA BORDER.  THE NAM/GFS SHOW A
LEAD...WEAKER SHORTWAVE LIFTING THROUGH NC EARLY FRIDAY MORNING.
WITH A MOIST AIRMASS IN PLACE (PWATS AOA 1.75)...WILL HAVE A CHANCE
POP IN BEFORE SUNRISE. THE FRONT IS EXPECTED TO REMAIN JUST NORTH OF
THE NC/VA BORDER...KEEPING CENTRAL NC IN A WARM...MOIST AND UNSTABLE
AIRMASS DURING THE DAY ON FRIDAY. UNDER BROAD SCALE HEIGHT FALLS
ASSOCIATED WITH THE DEEPENING UPPER LEVEL TROUGH...THE NAM/GFS SHOW
A SURFACE WAVE DEVELOPING ALONG THE FRONTAL ZONE.  THIS WILL HELP TO
BACK WINDS THAT INITIALLY START OUT MORE WEST TO SOUTHWESTERLY
AROUND TO MORE SOUTHERLY AND EVEN SOUTHEASTERLY.  THIS WILL HELP TO
INCREASE LOW LEVEL MOISTURE ADVECTION WITH DEWPOINTS IN THE UPPER
60S TO LOWER 70S AND GIVE WAY YIELD ML CAPES OF 1000-1500 J/KG
ACROSS MOST OF THE EASTERN TWO-THIRDS OF NC...WITH THE NAM SHOWING
SBCAPES OF UP TO 3000 J/KG BY 21Z.  EXPECT SCATTERED TO WIDESPREAD
CONVECTION WILL BE POSSIBLE IF FULL HEATING IS REALIZED.

MAIN UPPER LEVEL JET DYNAMICS SHOULD BE TO THE NORTH OVER SOUTHERN
NEW ENGLAND DURING THE DAY...BUT UPPER DIVERGENCE EXPECTED TO
INCREASE THROUGHOUT THE DAY AS THE JET POSITIONS ITSELF WITH NC IN A
MORE FAVORABLE PROXIMITY TO THE RIGHT ENTRANCE REGION.  THIS ALSO
HELPS TO RAISE BULK SHEAR VALUES TO 30-35KTS...INCREASING TOWARD THE
VA BORDER.  THUS...STORMS WILL HAVE THE POTENTIAL TO ROTATE...
PARTICULARLY OVER THE NORTHERN NC PIEDMONT. IN ADDITION... IF A
SURFACE WAVE DOES INDEED DEVELOP INVOF THE NC/VA BORDER...BACKED LOW
LEVEL WINDS WILL ENHANCE ANY POTENTIAL TORNADO THREAT AS STORMS
APPROACH THE BOUNDARY. CURRENTLY....CENTRAL TO EASTERN NC IS IN THE
SPC DAY 2 OUTLOOK UNDER A SLIGHT RISK. MUCH OF THIS FORECAST WILL
DEPEND ON THE REALIZATION OF INSTABILITY WITH DAY TIME
HEATING...WHICH COULD BE HAMPERED BY CLOUDINESS FROM UPSTREAM
CONVECTION ON THURSDAY EVENING. ALSO...THE LOCATION OF THE SURFACE
BOUNDARY (WHICH RIGHT NOW IS EXPECTED TO REMAIN NORTH OVER VA) AND
ANY SUBSEQUENT WAVE DEVELOPMENT ALONG IT WILL AUGMENT THE THREAT OF
SEVERE WEATHER. WILL TREND LIKELY POPS EASTWARD TOWARD BETTER
INSTABILITY DURING THE DAY.

MAX TEMPS ON FRIDAY WILL BE SOMEWHAT AT THE MERCY OF PRECIP
COVERAGE...BUT 87-90 LOOKS GOOD WITH ALL OF OUR CWA EXPECTED TO
REMAIN IN WARM SOUTHERLY FLOW.

SURFACE FRONT IS EXPECTED TO CROSS THE MOUNTAINS FRIDAY NIGHT BE
WORKING ITS WAY EAST ACROSS THE STATE...ALBEIT VERY SLOWLY.  WILL
KEEP A CHANCE POP IN OVERNIGHT AHEAD OF THE FRONT...WITH LOWS WARM
AND MUGGY IN THE UPPER 60S TO LOW 70S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 120 PM THURSDAY...

THE EARLY EXTENDED FORECAST REMAINS DOMINATED BY THE DEEP UPPER
TROUGH TO THE WEST AND A STALLED/WEAKENING SURFACE FRONT ALONG THE
COAST. AS THE UPPER TROF AMPLIFIES AND DIGS INTO THE OHIO VALLEY...A
SURFACE COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY NIGHT. THIS
FRONT WILL STALL ALONG THE COAST SATURDAY...PRODUCING A CHANCE FOR
CONVECTION MAINLY EAST OF INTERSTATE 95 THROUGH MONDAY. THE FAIRLY
COOL AIRMASS IN PLACE (LOW LEVEL THICKNESSES 1400M) SUGGESTS
SUB-SEASONAL HIGHS SATURDAY THROUGH MONDAY IN THE LOW TO MID 80S...
IN LINE WITH LATEST MOS NUMBERS.

GRADUAL DE-AMPLIFICATION/WEAKENING OF THE UPPER TROF EARLY NEXT WEEK
ALLOWS A STRONG RIDGE OFFSHORE TO RETROGRESS. THE RESULTING DEEP
RETURN FLOW WILL PUMP UP THE LOW LEVEL MOISTURE PROFILE AND
GRADUALLY NUDGE THE SURFACE FRONT/INVERTED TROF WEST AND BACK INTO
THE AREA BY MIDWEEK. AS SUCH...POPS WILL BE MORE UNIFORMLY IN THE
CHANCE CATEGORY ACROSS THE AREA IN THE TUESDAY THROUGH THURSDAY TIME
FRAME. TEMPS THROUGH THE PERIOD SHOULD BE RATHER UNIFORMLY IN THE
MID TO UPPER 80S...A CATEGORY OR TWO DIMINISHED DEPENDENT ON HOW
EXTENSIVE CLOUD COVER AND RAIN TURN OUT TO BE.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 745 AM THURSDAY...

VFR CONDITIONS EXPECTED THROUGH EARLY THIS AFTERNOON... WITH
SCATTERED SHOWERS AND THUNDERSTORMS AND ASSOCIATED BRIEF SUB-VFR
CONDITIONS... MAINLY AT FAY/RDU/RWI... BETWEEN 18 AND 23Z.

THE UPSTREAM MCS/CLUSTER OF SHOWERS AND THUNDERSTORMS OVER THE
EASTERN TN VALLEY... HAS CONTINUED TO WEAKEN AS IT APPROACHES A MORE
STABLE AIRMASS FROM THE NC MOUNTAINS EASTWARD INTO THE PIEDMONT. THE
REMNANTS OF THIS ACTIVITY -- IN THE FORM OF A VFR SPRINKLE OR SHOWER
-- MAY AFFECT THE TRIAD TERMINALS BETWEEN 12-16Z THIS MORNING.
OTHERWISE... EXPECT DRY VFR CONDITIONS TO PERSIST UNTIL THIS
AFTERNOON AND EVENING... WHEN THE MID LEVEL DISTURBANCE ASSOCIATED
WITH THE DECAYING CONVECTIVE CLUSTER INITIATES NEW SHOWER AND
THUNDERSTORM ACTIVITY... FUELED BY DIURNAL/DAYTIME HEATING AND
DESTABILIZATION... MAINLY FROM RDU SOUTHEASTWARD. SSW SURFACE WINDS
WILL STRENGTHEN INTO THE 9-13 KT  RANGE (WITH AN OCCASIONAL GUST
INTO THE 15-20 KT RANGE) AND VEER TO A MORE WSW COMPONENT THIS
AFTERNOON... AS A PRE-FRONTAL SURFACE STRENGTHENS OVER NC... AND A
COLD FRONT APPROACHES FROM THE NW. SHOWER AND THUNDERSTORMS ARE
EXPECTED TO LINGER LONGEST IN THE VICINITY OF FAY... BEFORE
DIMINISHING BY MID EVENING. A LIGHT SW BREEZE THIS EVENING MAY
WEAKEN SUFFICIENTLY... PERHAPS CALM BY DAWN... AND ALLOW FOR THE
DEVELOPMENT OF MVFR VISIBILITY OBSCURATION IN THE PRE-DAWN HOURS
FRIDAY.

LOOKING AHEAD... A WAVE OF LOW PRESSURE WILL TRACK THROUGH VA
FRIDAY... ALONG A COLD FRONT WHICH IS EXPECTED TO STALL OVER
SOUTHERN VA ON TONIGHT. THIS SYSTEM WILL ENHANCE THE PROBABILITY OF
MVFR CLOUD BASES AND SHOWERS AND THUNDERSTORMS EARLY FRIDAY MORNING
THROUGH FRIDAY EVENING. BENEATH AN AMPLIFYING AND UNSEASONABLY
STRONG TROUGH ALOFT... THE FRONT AND ASSOCIATED UNSETTLED CONDITIONS
WILL THEN MOVE SLOWLY EASTWARD ACROSS CENTRAL NC FRIDAY NIGHT AND
SATURDAY... AND STALL ALONG THE COAST THROUGH EARLY NEXT WEEK.  -MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...WSS/MWS
SHORT TERM...SMITH/MWS
LONG TERM...MLM
AVIATION...MWS
Hazardous weather outlook, Jul 16, 12:37 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1237 PM EDT THU JUL 16 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1237 PM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON AND PERSIST UNTIL EARLY EVENING. A FEW OF THE
STORMS MAY BE BRIEFLY SEVERE PRODUCING WIND GUSTS AROUND 60 MPH.
THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS APPEAR TO BE
GREATEST OVER THE SOUTHERN PIEDMONT...THE SANDHILLS...AND MOST OF
THE COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
ON FRIDAY... AHEAD OF A WAVE OF LOW PRESSURE EXPECTED TO TRACK
THROUGH VIRGINIA. THE MAIN SEVERE THREAT WITH ANY STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL... THOUGH AN ISOLATED TORNADO WILL BE
POSSIBLE NEAR THE VIRGINIA BORDER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS.

In the hours before

Special weather statement, Jul 16, 1:15 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT THU JUL 16 2009

NCZ074-075-083>086-161815-
ANSON-HOKE-MONTGOMERY-MOORE-RICHMOND-SCOTLAND-
115 PM EDT THU JUL 16 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...
MONTGOMERY...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 230 PM EDT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY AS
THEY MOVE EAST ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS. THE
SHOWERS AND THUNDERSTORMS WILL BE MOST WIDESPREAD ACROSS SOUTHEAST
MONTGOMERY...SOUTHERN MOORE AND NORTHWESTERN HOKE COUNTIES THROUGH
AROUND 230 PM.

THE STRONGEST THUNDERSTORMS WILL CONTAIN GUSTY WINDS OF 30 TO 40
MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:08 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston39 min
Jul 16, 3:28 PM EDTAreal Flood AdvisoryRAHRichmond48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.